Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How safe is it to take zoloft and trazodone?

09/16/2011

Question:

I`m taking sertaline 25 mg every other day because 25 mg a day made me nervous (been taking it less than two weeks). I also have been taking 50 mg trazodone sporadically for sleep.

The first day I took sertaline 25 mg in morning and 50 mg trazodone at night my heart rate went up to 155. By the time the paramedics got there it had already gone down to 100 - 108, although my blood pressure was 135 systolic; I have normal blood pressure.

My nurse practitioner when I asked for another sleep medication (I said Trazodone sometimes makes me drowsy, not always, but I still wake up at 4:30 a.m., she told me to take more Trazodone.

I`m concerned because I`ve read both Sertaline and Trazodone can affect the QT intervals of the heart. I`ve heard Trazodone can also make heart pound.

Would like some advice about this.

Thank you.

Answer:

While there are no specific drug-drug interactions between sertraline and trazodone, their proposed activity is similar. It is not unusual for patients to be on both, however. Sertraline 25mg every-other-day is a low dose and should not be causing any side effects. If you feel that your nervousness is because of the sertraline, you should consider discussing an alternative SSRI with your prescriber. The increase in heart rate is uncommon (less than 1%) in patients using sertraline; however, this may be related to your nervousness. Your trazodone is also a low dose, and should not be causing many side effects, either. However, there are other medications available for sleep, and your prescriber may be willing to try something else if you voice your concerns and discuss your visit with the paramedics.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University